Add like
Add dislike
Add to saved papers

Autopsy-proven Mirtazapine Withdrawal-induced Mania/Hypomania Associated with Sudden Death.

Manic episodes induced by antidepressant withdrawal are rarely reported. Mirtazapine is a tetracyclic, piperazinoazepine compound and is a noradrenergic, adrenergic, serotonergic, histaminergic, and muscarinic-antagonist antidepressant that is used for the treatment of major depression and other psychiatric illnesses. There are several reported cases of manic/hypomanic episodes induced by mirtazapine withdrawal based on suspected clinical symptoms that were not confirmed by autopsy and toxicology. We present the first reported case of mirtazapine withdrawal-induced mania/hypomania associated with sudden death and confirmed by autopsy and toxicology. Our patient was a 26-year-old male who had been diagnosed with schizophreniform disorder, borderline intellectual functioning, polysubstance abuse, mild mental retardation, and attention deficit hyperactive disorder. He took only mirtazapine in the final and terminal weeks of his life and stopped taking mirtazapine 4 days before his death. He exhibited a sudden manic/hypomanic episode and died during a physical altercation during this episode. A full autopsy with comprehensive toxicologic analysis of his body fluids and tissues was performed. Autopsy revealed that he died from blunt force trauma of the head, neck, and trunk with extremely low and markedly subtherapeutic levels of mirtazapine and desmethylmirtazapine in the blood (mirtazapine: 0.005 mg/L; desmethylmirtazapine 0.011 mg/L). Advanced selective radioligand and neurochemical assays for density and affinity-binding parameters of dopamine transporter and heat shock protein 70 did not reveal any evidence of excited delirium or autonomic hyperactivity state. We recommend that toxicologic analysis of blood for antidepressants should become routine parts of autopsy protocols for the investigation of sudden death following terminal manic/hypomanic episodes for further elucidation of mania/hypomania induced by antidepressant withdrawal.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app